The FDA alert on serotonin syndrome with combined use of SSRIs or SNRIs and triptans: An analysis of the 29 case reports

Research output: Contribution to journalArticle

50 Scopus citations

Abstract

Background: On July 19, 2006, the US Food and Drug Administration (FDA) issued an alert, "Potentially Life-Threatening Serotonin Syndrome With Combined Use of SSRIs or SNRIs and Triptan Medications." However, the cases that were the basis for the alert were not made available. The FDA recommends that patients treated concomitantly with a triptan and a selective serotonin reuptake inhibitor (SSRI)/selective norepinephrine reuptake inhibitor (SNRI) be informed of the possibility of serotonin syndrome. Methods: Following a Freedom of Information Act request, the FDA provided the 29 cases that they evaluated as the basis for the alert. I summarize the cases, rate the quality of the cases on the basis of the information provided, and then determine whether the cases fulfill the Sternbach and Hunter criteria for serotonin syndrome. Results: Seven cases met the Sternbach criteria but did not meet the Hunter criteria. No cases met both criteria or just the Hunter criteria. Conclusions: Triptans when administered with SSRIs or SNRIs might rarely precipitate serotonin syndrome. The data do not support prohibiting the use of triptans with SSRIs or SNRIs. With increased physician awareness of serotonin syndrome, it is possible that additional cases may be reported.

Original languageEnglish (US)
Article number48
JournalMedGenMed Medscape General Medicine
Volume9
Issue number3
StatePublished - Sep 17 2007

ASJC Scopus subject areas

  • Medicine(all)

Fingerprint Dive into the research topics of 'The FDA alert on serotonin syndrome with combined use of SSRIs or SNRIs and triptans: An analysis of the 29 case reports'. Together they form a unique fingerprint.

Cite this